Hail, Lincoln
- When
- August 12, 6:37 PM MST
- Where
- Lincoln County, 3 mi NW of Arabela
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.617, -105.200
Several strong thunderstorms formed between Santa Fe and Las Vegas which then swept south and southeast while intensifying as they moved over Guadalupe County and into western De Baca and eastern Lincoln Counties. The storm over Lincoln County developed into a large and long lasting super cell that passed mainly over unpopulated rangeland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Several strong thunderstorms formed between Santa Fe and Las Vegas which then swept south and southeast while intensifying as they moved over Guadalupe County and into western De Baca and eastern Lincoln Counties. The storm over Lincoln County developed into a large and long lasting super cell that passed mainly over unpopulated rangeland. The storm was too distant for spotters to view and reach while it produced strong rotational radar signatures. Golfball to tennis ball hail was reported along the far southern track of this storm near Arabela. The storm also produced heavy rain over the burnt slopes of Capitan Peak, but flood reports were unavailable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM MST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT THU AUG 12 2004 CORRECTED WATCH LIST AT BOTTOM .DISCUSSION...PASSING SHORTWAVES AND JET STREAKS IN NORTHWEST FLOW ALOFT WILL WORK WITH MOIST EAST TO SOUTHEAST FLOW AT LOWER LEVELS TO PUT CENTRAL AND EASTERN AREAS AT RISK FOR SEVERE THUNDERSTORMS DURING THE AFTERNOONS AND EVENINGS THROUGH SATURDAY. A FEW STRONG STORMS COULD ALSO DEVELOP IN THE RIO GRANDE VALLEY...IF STEERING FLOW AROUND ARIZONA/S 500 MB RIDGE ORIENTS PROPERLY TO SEND JEMEZ THUNDERSTORMS SOUTHWARD ALONG THE RIVER. THIS SCENARIO FAVORS THE DEVELOPMENT OF NIGHT TIME PRESSURE GRADIENTS THAT WILL WORK WITH THUNDERSTORM OUTFLOWS FROM STORMS ON THE EASTERN PLAINS TO DEVELOP EAST WINDS BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY TONIGHT...FRIDAY NIGHT AND SATURDAY NIGHT. TONIGHT AND FRIDAY NIGHT/S EAST WINDS LOOK THE STRONGEST AT SPEEDS FROM 25 TO 35 MPH. DURING THE WEEKEND...SHORTWAVES FROM THE WEST WILL WEAKEN THE RIDGE AND USE AMPLE LOW LEVEL MOISTURE TO KEEP CONVECTION ACTIVE AREAWIDE DURING AFTERNOONS AND THROUGHOUT MUCH OF EACH NIGHT. FORTUNATELY...THE POLAR JET STREAM WILL SHIFT TO THE EAST BY SUNDAY...DECREASING THE SHEAR MOSTLY RESPONSIBLE FOR THE RECENT UPTICK IN SEVERE WEATHER. THE FIRST HALF OF NEXT WEEK WILL BRING WEAK WESTERLY FLOW AND THE DEVELOPMENT OF A SURFACE LEE TROUGH THAT WILL GRADUALLY DECREASE MOISTURE AREAWIDE. HOWEVER...MINOR PERTURBATIONS IN THE FLOW WILL CONTINUE TO DEVELOP MAINLY ISOLATED LATE DAY CONVECTION MOST AREAS. LATE WEDNESDAY...MODELS INDICATE THE RIDGE WILL REBUILD OVER ARIZONA. THIS WILL ALLOW NORTHWEST FLOW ALOFT TO REDEVELOP AND SHOULD NUDGE ANOTHER BACK DOOR COLD FRONT THROUGH THE AREA...WHICH MAY LEAD TO ANOTHER UPTICK IN THUNDERSTORM ACTIVITY DURING THE MID TO LATER HALF OF NEXT WEEK. DLC && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 060/093 060/088 060 44011 GALLUP.................... 052/086 052/082 055 44122 GRANTS.................... 052/085 052/081 054 44112 GLENWOOD.................. 061/091 061/087 063 44333 CHAMA..................... 047/078 045/075 046 44322 LOS ALAMOS................ 054/079 053/077 054 44322 RED RIVER................. 042/071 041/067 040 44332 TAOS...................... 049/078 050/078 049 44332 SANTA FE.................. 054/079 053/077 054 44333 SANTA FE AIRPORT.......... 056/081 055/080 056 44333 ESPANOLA.................. 056/083 056/083 057 44322 ALBUQUERQUE HEIGHTS....... 065/086 064/083 065 44323 ALBUQUERQUE VALLEY........ 065/087 065/083 066 44323 ALBUQUERQUE FOOTHILLS..... 062/083 062/081 063 44323 ALBUQUERQUE WEST MESA..... 064/086 063/083 064 44222 SOCORRO................... 061/089 062/085 063 44313 SANDIA PARK/CEDAR CREST... 056/078 055/075 056 44333 MORIARTY/ESTANCIA......... 050/080 049/078 050 44335 CARRIZOZO................. 057/083 059/080 059 44424 RUIDOSO................... 053/076 055/074 055 44535 RATON..................... 050/074 048/074 049 44543 LAS VEGAS................. 053/073 050/076 051 44544 ROY....................... 054/074 053/078 054 44543 CLAYTON................... 055/073 055/079 056 44543 SANTA ROSA................ 059/081 059/083 060 44545 TUCUMCARI................. 060/080 060/083 061 44644 FORT SUMNER............... 060/082 061/084 062 44624 CLOVIS.................... 060/079 060/082 061 44624 PORTALES.................. 060/080 061/083 061 44624 ROSWELL................... 065/085 065/085 065 44525 && .ABQ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 800 PM MDT NMZ002<007-010<013-016<021. && 44
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1047 AM MDT THU AUG 12 2004 UPDATED DAY ONE AND SPOTTER INFORMATION STATEMENT NMZ001>021-131200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-HARDING COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 1047 AM MDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE RIO GRANDE VALLEY EASTWARD TO NEW MEXICO/S EASTERN BORDER THIS AFTERNOON AND THIS EVENING. HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE IN THE STRONGEST STORMS. FURTHERMORE...TORRENTIAL RAIN COULD CAUSE ISOLATED FLASH FLOODING AND ISOLATED TORNADOES MAY DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND EASTERN NEW MEXICO FRIDAY AND SATURDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG WITH ISOLATED FLASH FLOODING AND AN ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 300 PM AND MIDNIGHT IN THE FOLLOWING COUNTIES...RIO ARRIBA...SANTA FE...SANDOVAL...BERNALILLO...VALENCIA...SOCORRO...TAOS... COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...TORRANCE... GUADALUPE...DE BACA...CURRY... ROOSEVELT...LINCOLN AND CHAVES. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 PM MDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL ROMEROVILLE 35.52N 105.24W
08/12/2004 1.00 INCH SAN MIGUEL NM TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL COLONIAS 35.11N 104.85W
08/12/2004 1.00 INCH GUADALUPE NM PUBLIC
&&
44SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 PM MDT THU AUG 12 2004 NMZ004>007-011>013-016>021-130200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-HARDING COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-NORTHEAST HIGHLANDS- QUAY COUNTY-ROOSEVELT COUNTY-SANGRE DE CRISTO MOUNTAINS- 600 PM MDT THU AUG 12 2004 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 8 PM TONIGHT FOR CENTRAL AND EASTERN NEW MEXICO... ISOLATED BUT INTENSE THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE SOUTH AND SOUTHEAST DURING EARLY EVENING ACROSS EAST CENTRAL AND SOUTHEAST NEW MEXICO. INTENSE STORMS HAVE SHIFTED FARTHER SOUTH SINCE 5 PM WHILE PRODUCING POUNDING GOLFBALL SIZE HAIL FROM SOUTHEAST OF LAS VEGAS TO SOUTHEAST OF VAUGHN. GUADALUPE COUNTY HAS SEEN MULTIPLE SEVERE THUNDERSTORMS AND LARGE HAIL MAINLY WEST AND SOUTHWEST OF SANTA ROSA. STRONG STORMS CAPABLE OF DAMAGING WINDS AND ADDITIONAL LARGE HAIL WILL BE MOVING INTO NORTHERN LINCOLN AND NORTHERN CHAVES COUNTY BETWEEN 6 PM AND 7 PM. OTHER LESS INTENSE STORMS AREA EXPECTED AGAIN BETWEEN RATON AND LAS VEGAS AND SOUTHEAST TOWARDS ROY AND CONCHAS LAKE THROUGH MID EVENING. A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT THROUGH EARLY EVENING FOR THE AREA ALONG AND EAST OF TAOS...SANTA FE...EDGEWOOD... MOUNTAINAIR AND RUIDOSO. COMMUNITIES ALONG THE EASTERN BORDER FROM CLAYTON TO TUCUMCARI...CLOVIS...PORTALES...SANTA ROSA...FORT SUMNER AND ROSWELL ARE ALSO INCLUDED IN THE WATCH AREA. REMAIN ALERT TO STRONG STORMS MOVING NORTH TO SOUTH AND CONTINUE TO LISTEN FOR POSSIBLE WARNINGS FOR YOUR AREA THIS EVENING BETWEEN 6 PM AND 8 PM. 03
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 PM MDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL ANTON CHICO 35.20N 105.14W
08/12/2004 1.00 INCH GUADALUPE NM PUBLIC
&&
44PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
630 PM MDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 W SANTA ROSA 34.94N 104.69W
08/12/2004 1.00 INCH GUADALUPE NM LAW ENFORCEMENT
&&
44PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
656 PM MDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL RIBERA 35.37N 105.45W
08/12/2004 0.75 INCH SAN MIGUEL NM PUBLIC
&&
44The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418800, 5418801.